Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Convexity of vector-valued functions

Authors: Ih Ching Hsu and Robert G. Kuller
Journal: Proc. Amer. Math. Soc. 46 (1974), 363-366
MSC: Primary 46G99; Secondary 26A51
MathSciNet review: 0423076
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (\mathcal{B}, \ll )$ be a Banach lattice, and $ (a,b)$ be an open interval on the real line. A function $ F:(a,b) \to \mathcal{B}$ is defined to be weakly convex if there exists a nonnegative nondecreasing continuous function $ G:(a,b) \to \mathcal{B}$ such that $ p[F(S)] + tp[G(s)] \leq p[F(s + t)]$, whenever $ s$ and $ s + t$ are in $ (a,b)$ for each positive linear functional $ p$ on $ \mathcal{B}$. A representation theorem is proved as follows: If $ F$ is weakly convex on $ (a,b)$ and is bounded on an interval contained in $ (a,b)$, then $ (B)\int_{a + \epsilon }^x {G(s)dm = F(x) - F(a + \epsilon )} $, where $ (B)\int_{a + \epsilon }^x {G(s)dm} $ is the Bochner integral of $ G$ on $ [a, \epsilon ,x]$ with $ 0 < \epsilon $ and $ a < \epsilon < x < b$.

References [Enhancements On Off] (What's this?)

  • [1] G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, 2nd ed., Cambridge Univ. Press, London and New York, 1952. MR 13, 727. MR 0046395 (13:727e)
  • [2] I. Hsu, Weak convexity of operator-valued functions (unpublished).
  • [3] G. Birkhoff, Lattice theory, 3rd ed., Amer. Math. Soc. Colloq. Publ., vol. 25, Amer. Math. Soc., Providence, R. I., 1967. MR 37 #2638. MR 0227053 (37:2638)
  • [4] K. Yosida, Functional analysis, Die Grundlehren der math. Wissenschaften, Band 123, Springer-Verlag, Berlin and New York, 1965. MR 31 #5054.
  • [5] G. Jameson, Ordered linear spaces, Springer-Verlag, Berlin and New York, 1970. MR 0438077 (55:10996)
  • [6] I. Hsu, A functional inequality and its relation to convexity of vector-valued functions (submitted).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46G99, 26A51

Retrieve articles in all journals with MSC: 46G99, 26A51

Additional Information

Keywords: Weak convexity, Banach lattice, positive linear functional, Bochner integral, order-bounded, metric-bounded, Riesz decomposition theorem, weakly Lebesgue integrable, strongly Lebesgue measurable, Hahn-Banach theorem, strong convexity
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society